Heroin is highly addictive illegal opioid drug.1 As a potent opioid, heroin attaches to opioid receptors in the brain and central nervous system, delivering a euphoric, pleasurable “rush.”2 Heroin blocks pain receptors in the body and also depresses breathing and heart rate.2
Taking large doses of heroin can slow or stop the body’s breathing. When this happens, the brain soon becomes deprived of oxygen in which can lead to coma, brain damage, or death.1
Signs of a heroin overdose include:3
- Slow or no breathing.
- Pale or clammy skin.
- Arms and legs going limp.
- Bluish lips or fingernails.
- Very small pupils.
Heroin overdose deaths are currently on the rise. Drug overdose deaths involving heroin rose from 1,960 in 1999 to 15,469 in 2016, where it’s remained steady with 14,996 deaths reported in 2018.4
What Causes Overdose?
Several factors may increase a person’s risk of overdosing on heroin:
Combining heroin with other CNS depressants: More than 9 in 10 people who use heroin also use at least one other drug.5 People often use heroin along with alcohol, benzodiazepines and other drugs that depress the central nervous system. These substances all have an additive effect on sedation and respiratory depression.5 Around 30% of overdoses involving opioids such as heroin also involved benzodiazepines.6
Relapse following a period of sobriety: Individuals build up a tolerance to heroin and other opioids following regular use of the drug. Tolerance occurs when a person needs higher or more frequent doses of a drug to achieve the same effects.7,8 People who have stopped regular use of heroin risk overdose when they relapse and use as much of the drug as they did before they stopped using. Their bodies are no longer adapted to handle as much heroin as they used to use.8
Heroin laced with fentanyl or another synthetic opioid: Heroin is often “laced” or “cut” with other substances to make it more appealing to buyers. Individuals who use heroin or obtain opioids illegally are often unaware of exactly what they are taking and the potency. Fentanyl and other highly potent synthetic opioids is increasingly being mixed with heroin according to the U.S. Drug Enforcement Administration.9 These synthetic opioids are 80-100 times more potent than heroin and are involved in more deaths than any other illicit drug, raising the risk for heroin users who think they are using a pure or unadulterated drug.10,11
The fatal effects of a heroin overdose result from the opioid shutting down areas of the brain that control breathing and heart rate.11 The effects can be reversed by administering the drug naloxone.3
If a person is suspected of overdosing on heroin or any opioid, it’s important to immediately call 9-1-1 and summon emergency medical personnel.12 If naloxone is available, it should be administered as soon as possible.3,12
A drug overdose is a wakeup call, as it is often a strong indication of addiction and a sign that treatment is required. Many emergency department clinicians will now discuss addiction treatment options with patients who have overdosed on heroin, and some will even put them on the path to sobriety by initiating medications for opioid use disorder.13
- National Institute on Drug Abuse. (2019). Drug Facts: Heroin.
- National Institute on Drug Abuse. (2018). What are the immediate (short-term) effects of heroin use?
- National Institute on Drug Abuse. (2019). Drug Facts: Naloxone.
- National Institute on Drug Abuse. (2020). Overdose Death Rates.
- Centers for Disease Control and Prevention. (2015). Vital signs: Today’s Heroin Epidemic.
- National Institute on Drug Abuse. (2019). Benzodiazepines and Opioids.
- National Institute on Drug Abuse. (2018). What are the long-term effects of heroin use?
- Substance Abuse and Mental Health Services Administration. (2019). Opioid Overdose Prevention Toolkit.
- US. Drug Enforcement Administration. (2020). 2019 National Drug Threat Assessment.
- Centers for Disease Control and Prevention. (2020). Opioid Overdose: Fentanyl.
- Miller, S. C., Fiellin, D. A., Rosenthal, R. N., & Saitz, R. (2019). The ASAM Principles of Addiction Medicine, Sixth Edition. Philadelphia: Wolters Kluwer.
- Centers for Disease Control and Prevention. (n.d.). Preventing an Opioid Overdose.
- National Institute on Drug Abuse. (2019). Initiating Buprenorphine Treatment in the Emergency Department.